New York, 2005

Damaging Wind in New York, July 12, 2005

July 12, 2005 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 12, 2:30 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT - THURSDAY)...
ISOLATED STORMS WILL CONTINUE TO FIRE THROUGH THE EARLY EVENING
ACROSS THE EASTERN HALF OF THE FORECAST AREA...AS THE PRESENCE OF A
WEAK BACK-DOOR FRONT PROVIDES SOME LIFT/CONVERGENCE IN A VERY
UNSTABLE AIR MASS.  LATER TONIGHT...THE AIR WILL STABILIZE AND THE
FRONTAL BOUNDARY SHOULD BEGIN TO WASH OUT.  ONCE AGAIN...PATCHY
AREAS OF VALLEY FOG COULD FORM OVER THE TWIN TIERS.

WEDNESDAY...ANOTHER WARM HUMID DAY IS ON TAP...WITH MORE ISOLATED
THUNDERSTORM COVERAGE NEAR PEAK HEATING IN THE AFTERNOON.  FOR
NOW...WELL KEEP THIS A SILENT 20% PROBABILITY IN THE ZONES...AS
TRIGGERING MECHANISMS SEEM TO BE LACKING...OTHER THAN ANY MESOSCALE
BOUNDARIES.  ONCE AGAIN...THUNDERSTORMS SHOULD DECREASE AFTER
SUNSET.

THURSDAY...WE MAY SEE MORE WIDESPREAD COVERAGE OF SHOWERS AND
THUNDERSTORMS BY AFTERNOON...AS A COOL FRONT APPROACHES FROM THE
WEST AND ANOTHER NORTHERN-STREAM SHORT-WAVE DROPS INTO UPSTATE NY
FROM THE NORTHWEST.  WE USED 30% PROBABILITIES FOR NOW.  -MJ
&&

.LONG TERM (THU NITE - TUES)...
MEAN WESTERLY FLOW SETS UP SHOP ACROSS CANADA...WITH BERMUDA HIGH
NOSING INTO EASTERN SEABOARD. FCST WILL START OFF DRY WITH HIGH
PRESSURE OVERHEAD FRIDAY...THEN INCREASING AMOUNTS OF SCT...MOSTLY
DAYTIME/EVENING CONVECTION THRU THE WEEKEND AND EARLY NEXT WEEK AS
WEAK IMPULSES AND SFC TROFS EATING INTO WRN SIDE OF RIDGE. JET SAGS
A LTL FURTHER SOUTH TOWARD MIDWEEK WITH COLD FRONT APPROACHING WRN
NY TUES...AND EXPECTED TO MOVE THRU NEXT WEDS OR THURS WITH
REFRESHING AIR. MOS FCST TEMPS FIT WELL WITH 850 MB EXTRAPOLATIONS
WITH 80S DURG THE DAY AND 60S AT NIGHT. -JAB
&&

.AVIATION (12/18Z - 13/18Z)...
VFR WITH ISOLD TSRA THRU 00Z. PRETTY LOW CHC TSRA WL AFFECT TERMINAL
OPS AND HAVE LEFT OUT OF FCST. AFT 00Z...VRBL AMTS OF CU/AC WITH
AREAS OF MVFR VSBYS DUE TO HZ/BR. LWR IFR VSBY PSBL AT KELM. OTLK
VFR AFT 12Z. -JAB
&&

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jul 12, 3:39 AM EST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 AM EDT TUE JUL 12 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130838-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
439 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 12, 3:00 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT TUE JUL 12 2005

NYZ036-122100-
MADISON NY-
400 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM MOVING INTO NORTHEAST MADISON COUNTY...

* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  ONEIDA..AND MOVING SOUTHWEST AT 20 MPH.

* THIS THUNDERSTORM WILL BE NEAR...
  ONEIDA AND KENWOOD AT 405 PM EDT.
  LENOX AND WAMPSVILLE AT 410 PM EDT.
  CANASTOTA AT 415 PM EDT.
  SULLIVAN AT 425 PM EDT.
  PERRYVILLE AT 430 PM EDT.
  CAZENOVIA AT 440 PM EDT.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND OR DAMAGING WINDS. SEVERE THUNDERSTORM WARNINGS REMAIN IN EFFECT
UNTIL 430 PM EDT FOR ONEIDA COUNTY. IF THIS STORM INCREASES IN
INTENSITY...WARNINGS WILL BE ISSUED FOR MADISON COUNTY.

NICOSIA
Local storm report, Jul 12, 3:15 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
415 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     FORESTPORT              43.45N 75.22W
07/12/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0405 PM     TSTM WND DMG     ROME                    43.23N 75.49W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            NUMEROUS TREES UPROOTED.

&&

DJN
Local storm report, Jul 12, 3:18 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     FORESTPORT              43.45N 75.22W
07/12/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

0405 PM     TSTM WND DMG     ROME                    43.23N 75.49W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            NUMEROUS TREES UPROOTED.

0415 PM     TSTM WND DMG     FLOYD                   43.22N 75.35W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            TREES AND WIRES BLOWN DOWN ONTO HOUSE WHICH HAS STARTED A
            HOUSE FIRE.

&&

DJN
Special weather statement, Jul 12, 3:32 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EDT TUE JUL 12 2005

NYZ046-122115-
OTSEGO NY-
432 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM...CAPABLE OF PRODUCING STRONG GUSTY WINDS OF
  40 TO 50 MPH...HAIL...AND VERY HEAVY RAIN.  THIS STORM WAS
  LOCATED NEAR EDMESTON..AND MOVING SOUTH AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  EDMESTON AT 445 PM EDT
  SOUTH EDMESTON AND LAMBS CORNERS AT 450 PM EDT
  PITTSFIELD AT 505 PM EDT
  NEW LISBON AND MORRIS AT 515 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ
Special weather statement, Jul 12, 4:02 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
502 PM EDT TUE JUL 12 2005

NYZ045-122200-
CHENANGO NY-
502 PM EDT TUE JUL 12 2005

...STRONG THUNDERSTORM MOVING INTO NORTHERN CHENANGO COUNTY...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HAIL...AND STRONG GUSTY WINDS.
THIS STORM WAS LOCATED NEAR EARLVILLE..AND MOVING SOUTHWEST AT 15
MPH.

* THIS THUNDERSTORM WILL BE NEAR...
  SHERBURNE AT 515 PM EDT.
  SMYRNA AT 515 PM EDT.
  OTSELIC AT 520 PM EDT.
  NORTH NORWICH AT 530 PM EDT.
  PLYMOUTH AT 535 PM EDT.
  SOUTH PLYMOUTH AT 540 PM EDT.
  SOUTH OTSELIC AT 545 PM EDT.
  PHARSALIA AT 555 PM EDT.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND OR DAMAGING WINDS. IF THE STORM STRENGTHENS WARNINGS WILL BE
ISSUED.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS
IMEDIATELY.

NICOSIA
Local storm report, Jul 12, 4:40 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT TUE JUL 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     FORESTPORT              43.45N 75.22W
07/12/2005                   ONEIDA             NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0355 PM     HAIL             ROME                    43.23N 75.49W
07/12/2005  0.75 INCH        ONEIDA             NY   AMATEUR RADIO

0355 PM     TSTM WND GST     ROME                    43.23N 75.49W
07/12/2005  60 MPH           ONEIDA             NY   AMATEUR RADIO

            SKYWARN SPOTTER ESTIMATED A 60 MPH WIND GUST. TREES ALSO
            DOWN.

0405 PM     TSTM WND DMG     ROME                    43.23N 75.49W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            NUMEROUS TREES UPROOTED.

0415 PM     TSTM WND DMG     FLOYD                   43.22N 75.35W
07/12/2005                   ONEIDA             NY   AMATEUR RADIO

            TREES AND WIRES BLOWN DOWN ONTO HOUSE WHICH HAS STARTED A
            HOUSE FIRE.

0430 PM     TSTM WND DMG     ONEIDA                  43.08N 75.66W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

0435 PM     TSTM WND DMG     CANASTOTA               43.08N 75.76W
07/12/2005                   MADISON            NY   COUNTY OFFICIAL

            NUMEROUS TREES AND WIRES DOWN.

&&

DJN

The radar

The Binghamton radar (KBGM), 53 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chenango

When
July 12, 4:50 PM EST
Where
Chenango County, Lincklaen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.667, -75.850

Thunderstorm winds downed numerous trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467263.